MAUDE Adverse Event Report: SUNRISE MEDICAL (US) LLC QUICKIE Q500H; POWERED WHEELCHAIR

SUNRISE MEDICAL (US) LLC QUICKIE Q500H; POWERED WHEELCHAIR
Model Number Q500H
Medical Device Problem Code Detachment of Device or Device Component (2907)
Health Effect - Clinical Codes Limb Fracture (4518); Multiple Fractures (4519)
Date of Event 05/23/2021
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Background information: the quickie q500h in this incident was manufactured with a composite heel loop (webbing material with hook-and-loop closure.Additional calls with the end user revealed that the composite heel loop had, at some point, gotten caught in the caster fender on the wheelchair.Unbeknownst to the end user, the heel loop had come detached from itself (the hook-and-loop closure had come open).The end user (presumably suffering from some sort of nerve damage) was unaware that his foot had fallen off of the footplate due to the heel loop becoming detached.The end user attempted to move forward through a doorway where his foot (that had fallen off of the footplate) got caught between the wheelchair and the door jamb.At this point the end user did suffer (as diagnosed in medical follow-up) broken bones in his leg.He stated that he broke 3 bones.He described these bones as his "knee bone, tibia, and calf bones." based on his description, the most likely fractures were to his patella, tibia, and fibula.Discussion: wheelchairs equipped with heel loops are constructed with hook-and-loop fasteners.These fasteners are designed to be removable/adjustable per market requirements.This allows for ease of removal (if needing to be cleaned or replaced) and adjustable (for comfort or end user needs).There is no malfunction based on the design of this component.The heel loops are manufactured to specification and, therefore, there was no contribution by manufacturer error to this malfunction.When leaving the factory, the heel loops are fastened to themselves at a general point (not specified).These straps are intended to be adjusted by the dealer upon delivery of the wheelchair to the end user for the end user's comfort and requirements.While there is no dealer involvement yet in this incident, we are awaiting the dealer's site visit and evaluation of this wheelchair.Upon delivery of this wheelchair to the end user, the dealer is required to make all necessary adjustments for proper form, fit, and function to the end user.This is to ensure that the end user's needs are met by the wheelchair.Dealer requirements are that they must have an assistive technology professionals (atps) (or equivalent medical professional) employed by or contracted with the dealer's firm to ensure that wheelchairs and all components are ordered to appropriately fit the end user (i.E., both physically and for their disability level).A medical professional that is an expert in mobility solutions is required in order to ensure that the wheelchair functions and dimensions are appropriate for the end user.Since sunrise medical has no direct interaction with end users, this determination of fit and function is solely in the dealer's realm of responsibility.Wheelchairs and/or components that do not fit the end user, and where sunrise medical has provided the product as ordered, are the sole responsibility of the dealer.This is not a malfunction of design, manufacturing, or assembly of sunrise products as sunrise products are built to dealer-ordered requirements.Conclusion: while sunrise medical considers this an unfortunate accident, currently there is no specific root cause to which this can be assigned.The heel loop apparently became detached from itself, but how this occurred is uncertain.Additional evaluation is yet to be performed by the dealer.Upon receiving additional information, a supplemental report to this filing will be entered.Currently, the conclusion is that this incident occurred due to a detachment of the hook-and-loop closure of the heel strap (cause unknown) that resulted in a serious injury to the end user (broken bones in leg[?]side unspecified).Additional medical treatments may be needed.Sunrise will continue to follow-up with the dealer and the end user to determine root cause and future medical treatments.Additional information: please also see related mdr (2937137-2021-00017 filed on 24-jul-2021).This mdr is being filed one day late due to conflicting priorities on july 23 within the regulatory department (please reference zippie voyage recall and other retrospective mdr filings occurring on or around this date).This mdr was filed as soon as the oversight was discovered (one day past 30-day requirement).
 
Event or Problem Description
User claims that the velcro strap (heel loop) on the foot rest was caught on the caster mud guard and came undone while moving which on (b)(6) 2021 that resulted in his leg dangling when he drove through a door frame.His leg was stuck and he fractured bones in his lower leg (unknown which bones).No report of which leg.Initial treatment consisted of a cast, however, there was mention of potential surgery needed to repair the fracture, should the casting prove insufficient.

Brand Name
QUICKIE Q500H
Common Device Name
POWERED WHEELCHAIR
Manufacturer (Section D)
SUNRISE MEDICAL (US) LLC
2842 n business park ave
fresno CA 93702 1328
MDR Report Key12222632
Report Number2937137-2021-00018
Device Sequence Number3621293
Product Code ITI
UDI-Device Identifier00016958059823
UDI-Public(01)00016958059823
Combination Product (Y/N)N
Initial Reporter StateNY
Initial Reporter CountryUS
PMA/510(K) Number
K060531
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source consumer
Initial Reporter Occupation Other
Type of Report Initial
Report Date (Section B) 07/24/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Lay User/Patient
Device Model NumberQ500H
Device Catalogue NumberEIPW32
Type of Report(Section G)Initial
Initial Date Received by Manufacturer Not provided
Initial Report FDA Received Date07/24/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Other; Required Intervention;
Patient Weight85